Question

I had to switch from Atripla due to declining renal function. My doctor put me on abacavir and sustiva. I am reading that abacavir is not a preferred treatment...

  1. Could there have been other alternatives? 2.Also could the sustiva side effects be different with the abacavir than they were with the atripla?

Answer

Hello and thanks for posting.

To start, a few points.

  1. I hope that you omitted lamivudine (3TC) as part of the new regimen. A 2 drug regimen of abacavir + Sustiva would not be recommended, but a 3-drug regimen with abacavir/3TC (aka, Epzicom or Kivexa) with Sustiva is acceptable.

  2. For some people, an "alternative" regimen or drug might actually be preferable. To quote the US DHHS panel's recommendations, "On the basis of individual patient characteristics and needs, an Alternative regimen or; less frequently, an other regimen; may in some instances be the optimal regimen for a patient."

  3. Abacavir is a preferred HIV treatment in US guidelines, but only when partnered with lamivudine and dolutegravir (also sold as the single pill, Triumeq). When combined with efavirenz (Sustiva), the abacavir+lamivudine regimen is an alternative regimen.

So to your questions, if you have kidney problems due to the tenofovir part of Atripla, it's reasonable to seek alternatives, including abacavir. There will be a new formulation of tenofovir, called TAF (you can search TheBody for more information about TAF) that appears to have less kidney toxicity. TAF will be coformulated with other medications and will likely gain FDA approval sometime later this year.

Sustiva side effects should not be impacted by abacavir. If you're still having Sustiva (or efavirenz) side effects, I'd also suggest asking your provider if there are other suitable alternatives- either a different non-nuke, like rilpivirine, or a switch to a different class of medication- probably an integrase inhibitor. FWIW, abacavir+3TC+dolutegravir (an integrase inhibitor) is available as a single pill called Triumeq.

Hope that's helpful, BY